Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 19, NWS Amarillo, TX

December 23, 20088 counties in Texas

NWS Amarillo, TX issued this wind advisory at Dec 23, 2008, 3:46 AM CST for 8 counties in Texas. It took effect at Dec 23, 2008, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2008, 3:46 AM CST (09:46 UTC)
In effect from
Dec 23, 2008, 10:00 AM CST
Expired
Dec 23, 2008, 6:00 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 7 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 230946
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
346 AM CST TUE DEC 23 2008

...STRONG WINDS TODAY ACROSS MOST OF THE SOUTHERN TEXAS PANHANDLE...

.A TIGHT PRESSURE GRADIENT WILL CONTINUE TODAY ACROSS THE SOUTHERN
TEXAS PANHANDLE WITH THE EXCEPTION OF THE SOUTHEAST SECTIONS. THE
WINDS ARE EXPECTED TO INCREASE AROUND LATE MORNING AND CONTINUE
THROUGH THE AFTERNOON HOURS. THE WINDS SHOULD DIMINISH AROUND SUNSET
THIS EVENING.

TXZ011>014-016>019-231800-
/O.NEW.KAMA.WI.Y.0019.081223T1600Z-081224T0000Z/
OLDHAM-POTTER-CARSON-GRAY-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...HEREFORD...CANYON...CLAUDE...CLARENDON
346 AM CST TUE DEC 23 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY FOR THE SOUTHERN TEXAS PANHANDLE EXCEPT THE SOUTHEAST
SECTIONS...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON.

A DEEPENING LOW PRESSURE SYSTEM ACROSS SOUTHEAST COLORADO AND EASTERN
NEW MEXICO WILL CAUSE SOUTHERLY WINDS TO INCREASE TO AROUND 25 TO 35
MPH WITH HIGHER GUSTS BY MIDDAY TODAY. THESE STRONG WINDS WILL
CONTINUE THROUGH THIS AFTERNOON AND THEN DIMINISH AROUND SUNSET EARLY
THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND ADVISORY
AREA. ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS
WINDS WHEN DRIVING ON WEST TO EAST ROADS.

$$

SCHNEIDER
2 follow-up statements
000 
WWUS74 KAMA 231629
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1029 AM CST TUE DEC 23 2008

...STRONG WINDS TODAY ACROSS MOST OF THE SOUTHERN TEXAS
PANHANDLE...

.A TIGHT PRESSURE GRADIENT WILL CONTINUE TODAY ACROSS THE
SOUTHERN TEXAS PANHANDLE WITH THE EXCEPTION OF THE SOUTHEAST
SECTIONS. THE WINDS ARE EXPECTED TO INCREASE AROUND LATE MORNING
AND CONTINUE THROUGH THE AFTERNOON HOURS. THE WINDS SHOULD
DIMINISH AROUND SUNSET THIS EVENING.

TXZ011>014-016>019-240000-
/O.CON.KAMA.WI.Y.0019.000000T0000Z-081224T0000Z/
OLDHAM-POTTER-CARSON-GRAY-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...HEREFORD...CANYON...CLAUDE...CLARENDON
1029 AM CST TUE DEC 23 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR
THE SOUTHERN TEXAS PANHANDLE EXCEPT FOR THE SOUTHEAST CORNER.

A DEEPENING LOW PRESSURE SYSTEM ACROSS SOUTHEAST COLORADO AND
EASTERN NEW MEXICO WILL CAUSE SOUTHERLY WINDS TO INCREASE TO
AROUND 30 TO 35 MPH WITH HIGHER GUSTS BY MIDDAY TODAY. THESE
STRONG WINDS WILL CONTINUE THROUGH THIS AFTERNOON AND THEN
DIMINISH AROUND SUNSET EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND
ADVISORY AREA. ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU
TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN
TO CROSS WINDS WHEN DRIVING ON WEST TO EAST ROADS.

$$

JJB
000 
WWUS74 KAMA 232353
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CST TUE DEC 23 2008

...WINDS DECREASING...

.THE STRONG PRESSURE GRADIENT THAT BROUGHT THE STRONG WINDS TO THE
SOUTHERN TEXAS PANHANDLE HAS RELAXED AND WINDS HAVE DECREASED.

TXZ011>014-016>019-240100-
/O.EXP.KAMA.WI.Y.0019.000000T0000Z-081224T0000Z/
OLDHAM-POTTER-CARSON-GRAY-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...HEREFORD...CANYON...CLAUDE...CLARENDON
553 PM CST TUE DEC 23 2008

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS AFTERNOON...

THE WIND ADVISORY FOR MUCH OF THE SOUTHERN TEXAS PANHANDLE WILL
EXPIRE AT 6 PM CST THIS AFTERNOON.

WEST TO SOUTHWEST WINDS HAVE DECREASED TO LESS THAN 35 MILES AN HOUR.
THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

GOEHRING

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:29 AM CST, 17 minutes earlier.

Area forecast discussion, Dec 23, 3:29 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
329 AM CST TUE DEC 23 2008

.DISCUSSION...
HAD CONCERNS YESTERDAY ABOUT THE CLOUD COVER HAMPERING THE STRONG
WINDS FROM MIXING DOWN TO THE SURFACE. HOWEVER...DESPITE EXTENSIVE
CLOUD COVER INCLUDING LOW CLOUDS...30 KNOT SUSTAINED WINDS AND
GREATER STILL MANAGED TO MIX DOWN. TODAY...SURFACE LOW EXPECTED TO
MOVE SOUTHEAST OUT OF CO INTO THE OK PANHANDLE BY THIS AFTERNOON.
FEEL THAT THE PRESSURE GRADIENT WILL RELAX IN THE NORTHERN SECTIONS
OF THE FORECAST AREA CLOSER TO THE SURFACE LOW. THE PRESSURE GRADIENT
WILL REMAIN TIGHT ACROSS THE SOUTHERN SECTIONS OF THE TX PANHANDLE
SOUTH OF THE SURFACE LOW. EXAMINING THE TUCUMCARI AND JAYTON PROLIFER
DATA...ROUGHLY 40 TO 50 KNOT WINDS JUST OFF THE DECK AND CANNOT SEE
WHY THESE WINDS WILL NOT MIX DOWN TO THE SURFACE BY LATE THIS MORNING
OR MIDDAY TODAY. 30 KNOT SUSTAINED WINDS PICKED UP JUST BEFORE 18Z
MONDAY IN THE TX PANHANDLE. SATELLITE IMAGERY SHOWING LOW CLOUDINESS
STAYING OFF THE CAPROCK ACROSS THE EXTREME EASTERN SECTIONS OF THE TX
PANHANDLE WITH ONLY CONSIDERABLE HIGH LEVEL CLOUDINESS SPREADING WEST
TO EAST ACROSS THE PANHANDLES. FEEL THAT THESE LOW CLOUDS WILL STAY
OFF THE CAPROCK TODAY. WENT AHEAD AND ISSUED A WIND ADVISORY FOR THE
SOUTHERN TX PANHANDLE ALONG AND SOUTH OF I-40 WITH THE EXCEPTION OF
THE SOUTHEASTERN TX PANHANDLE. CANNOT COMPLETELY RULE OUT THAT THE
SOUTHEAST TX PANHANDLE WILL NOT HAVE 30 KNOT SUSTAINED WINDS OR
GREATER...BUT WILL HOLD OFF FOR NOW AND LET THE DAY SHIFT INCLUDE IF
NECESSARY. GFS MOS TOO WARM YESTERDAY AND WILL UNDERCUT ONCE AGAIN
TODAY.

COLD FRONT SHOULD MOVE THROUGH THE PANHANDLES TONIGHT BY 12Z
WEDNESDAY. ONLY THE GFS HINTING AT SOME PRECIP TONIGHT WITH THE NAM
AND EVEN THE EUROPEAN GOING DRY. WILL KEEP POPS JUST BELOW SLIGHT
CHANCE TONIGHT JUST AS THEY HAVE BEEN FORECAST FOR THE PAST FEW DAYS.
THE DRY FORECAST LOOKS TO BE RIGHT ON TRACK WITH LACK OF AVAILABLE
LOW LEVEL MOISTURE. TEMPS NEAR NORMAL WEDNESDAY AND THEN A GRADUAL
WARMUP THURSDAY. ANOTHER COLD FRONT FORECAST TO MOVE ACROSS THE
PANHANDLES FROM THE WEST ON FRIDAY...HOWEVER FRONT SHOULD COME
THROUGH DRY. COOLER AND DRY SATURDAY...THEN WARMING TREND AND
CONTINUED DRY SUNDAY INTO EARLY NEXT WEEK.

SCHNEIDER

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONCERNS TODAY ACROSS THE SOUTHERN TX PANHANDLE DUE
TO STRONG WINDS AND MINIMUM RH VALUES BELOW 30 PERCENT.
OTHERWISE...FIRE WEATHER CONCERNS MAY INCREASE AGAIN CHRISTMAS DAY AS
WINDS INCREASE AND RH VALUES DROP TO AROUND 25 TO 35 PERCENT.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  24  45  28  55 /  10  10   0   5   0
BEAVER OK                  47  21  45  26  55 /  10  10   0   5   0
BOISE CITY OK              48  16  40  27  51 /  10  10   0   5   0
BORGER TX                  54  26  52  33  56 /  10  10   0   5   0
BOYS RANCH TX              56  24  46  28  58 /  10  10   0   5   0
CANYON TX                  54  25  43  26  56 /  10  10   0   5   0
CLARENDON TX               54  27  47  27  60 /   5  10   0   5   0
DALHART TX                 52  16  44  24  53 /  10  10   0   5   0
GUYMON OK                  50  21  47  27  57 /  10  10   0   5   0
HEREFORD TX                56  24  45  26  57 /  10  10   0   5   0
LIPSCOMB TX                50  23  48  29  56 /  10  10   0   5   0
PAMPA TX                   51  23  50  31  58 /   5  10   0   5   0
SHAMROCK TX                54  26  48  28  59 /  10  10   0   5   0
WELLINGTON TX              55  29  49  28  61 /  10  10   0   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...
     DONLEY...GRAY...OLDHAM...POTTER...RANDALL.

OK...NONE.

&&

16/11
Hazardous weather outlook, Dec 22, 7:10 PM CST, 8 hours 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CST MON DEC 22 2008

OKZ001>003-TXZ001>020-231200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
710 PM CST MON DEC 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SOUTHERLY WINDS BETWEEN 20 AND 30 MPH WILL REQUIRE BOATERS TO
EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TAB

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.